Discussions that mention duragesic

Pain Management board


Confused,

First of all, I do not get the sense that you have an addiction issue. Not before your latest post and not now. I would agree that pseudo-addiction is much closer to describing your behavior. (The only actions on your part that I would off caution on is "thinking you know better than your doc." I fully realize that those of us that do extensive research really can be better educated than our docs with regard to the specifics of opioids and the relevant intricacies of treatment. However, they have knowledge of human biology and anatomy that we can't even approach and they understand relationships between general classes of meds and our major organs that we do not. So when I read your comment about taking off prescribed patches and such I must admit the feeling I got was "this is a masked kind of self-medicating." This related to another comment I made about intelligence not always being to our benefit. All I will say at this point is be careful when assuming you know best. I say this with humility and not condescention because I have done so and it has not served me well.)

My story - to keep it short - My knees are trashed. I was born with a congenital narrowing of the patellar channel so that my kneecaps regularly dislocated throughout my early years, and then again during sports later. I've endured so many surgeries to repair, reconstruct, debride, clean up my knees. I have not yet gone in for any modern knee replacements for a variety of personal reasons. I also suffer with Irritable Bowel Syndrome and Celiac disease, both gastro oriented and very painful. I get chronic migraines and now have a brain tumor that has caused a number of problems including growing frequency of headaches. I have been on most all of the opioids at one time or another, and undergone detox too. I am currently on MS Contin as my LA med and oxycodone concentrated oral liquid for BT pain. In addition I take Ultram and Cymbalta for pain (and depression).

Regarding the fentanyl. I was taking 150mcg/hour of Duragesic patches when I began receiving defective patches (the first episode). I was also using 8 1,600mcg Actiq fentanyl lozenges per day. It looks like I probably got about three months worth of the defective patches. I ben noticing that my patches were going flat real fast, like within the first 6 -12 hours. The instructions I had from my doc was to take off and replace any bad patches. I reported the episodes of flattened patches to my PM doc but she didn't seem to know how to react, and continued to tell me to replace the flat ones. Well, as this went on through two months and into a third you can imagine how high my blood level of fentanyl was getting. I was putting on a new patch roughly every 25 hours. And, at times, I was leaving the old one on awhile to account for coverage as the new patch spooled up. Combine that with the lozenges and I was flooding my system with fentanyl. Finally I was hospitalized (I was dying from undiagnosed celiac disease at the same time which was another contributor to the hospitalization). My GP had a shrink come in and talk to me just to get a read on my mental state. What I didn't know was that he was also director of a drug rehab clinic locally. He went into this sales job of telling me that I was suffering from hyperalgesia (you can look it up) and attributed the increasingly poor pain coverage of the fentanyl to that despite rising blood levels. I was so beaten down I agreed and also agreed to detox. I really didn't know how else to get off of this med except to be supervised medically. So I suffered through the worst 5 days of my life - to this day it's hard for me to talk about. But I survived. Then, as part of the detox deal, I was forced into a 30 day rehab program where all they wanted me to do was admit I was an addict. Well, about a week into the program I received news from my pharmacy that I had been receiving months worth of bad lots of fentanyl patches, and was I having any problems. I was so angry I nearly flipped out. At least I knew I wasn't crazy, nor was I an addict.

After finishing the program and being free of opioids I was prescribed suboxone. It was very helpful for pain. I took it for two months and it worked well. But at the end of tow months the doc cut me off and wouldn't prescribe any more as he didn't have room in his practice for new patients - I was only with him from the detox. So I went through WDs alone from suboxone. I returned to my previous PM doc who started me on 2.5mg methadone 3 times per day. Ultimately I was titrated up to 20mg 4 times per day methadone and it was the best pain coverage I ever had. Didn't even need BT meds. Then I suffered heart failure. My PM doc called my GP and said to watch out for methadone's reported ability to cause more frequent QT intervals (heart). So they agreed to take me off of the methadone and switched me to MS Contin (morphine). All this even though the cardiologist said that I did not have any issue with prolonged QT intervals. I am still on the morphine and oxycodone for BT pain.

Bottom line is that detox will free you of opioid dependence. But it doesn't do much for pain. I probably would not have continued with the suboxone even if I wasn't cut off by my doc because it made me feel very jumpy. The effect is the opposite of euphoria, a very disquieting feeling. The switch from methadone to morphine went very well, to my surprise. Managing methadone titration is the trickiest of all opioid therapies. The morphine is working well with the Cymbalta, so no problem there.

I would think you could do very well on methadone. It is highly potent, especially for those who have taken potent opioids before. And it works wonderfully. Like other opioids it has it's own side effects. Others here take it and can chime in. I don't know how well you could "rotate" downward to morphine or oxy directly from fentanyl, since mine was via detox, which I don't recommend lightly.

Have you looked into methadone? And BTW, you do not want to take certain SSRIs with methadone either.

My fingers are getting tired, and my brain is following suit. I'm gonna stop here for now. Please reply as you wish and I'll try to help as much as I can.

I wish you the very best of luck!

steve
I'm willing to bet that many of your problems are the result of using the Mylan patch. They are seen so negatively by some in PM that my Doc for example, forbids his patients from using them. He point blank told me not to use them and that if I did and had problems, not to call and ask for a new script or for help because he warned me upfront.

Do a search on this board of "Mylan patches" and you will find a significant amt of negativity. Many have reported that after switching to them, they have gone into WDs. This may explain why you've had so many problems and why some last you so long. Conversely, when I've made comments about the patch length and etc., I have been referring to the gel filled....Duragesic, Watson, or Sandoz.

Just wanted to throw this out there.

Ex